Letters to the Editor

ACE Inhibitor Use and Elevated Creatinine Levels

Am Fam Physician. 2003 Jul 1;68(1):41-42.

to the editor: With constant revising of the best practice recommendations based on results of new trials, I welcomed the article1 and editorial2 on hypertension in patients with diabetes in American Family Physician. However, the editorial2 by Dr. Bakris surprised me in its facile diagnosis and treatment recommendation of a rise in serum creatinine level after starting an angiotensin-converting enzyme (ACE) inhibitor. Bakris states: “the most common cause of a rise in creatinine level is volume depletion. Rehydrating the patient with a fluid that contains salt, such as bouillon, will markedly reduce the creatinine level while the patient is taking an ACE inhibitor or an angiotensin receptor blocker.”

A recent review3 indicated that in patients with hypertension and chronic renal failure, a disruption in normal autoregulatory pathways blunts the “ability of the preglomerular circulation to dilate in response to a drop in the mean arterial pressure” causing “an exaggerated decrease in intraglomerular pressure” and an accumulation in creatinine. In patients who do not have any particular acute conditions or a rise in creatinine of greater than 30 percent, the author recommends continuing ACE inhibitor therapy and following laboratory values closely to ensure that the creatinine stabilizes at the higher value, with the expectation that this initial decline in renal function will improve with long-term control of blood pressure.

The article in American Family Physician1 warns against excessive sodium intake, quoting a separate publication of Bakris. I was hoping Dr. Bakris could explain his recommendation for giving sodium to these patients, which is not assigned a reference in his editorial.2

REFERENCES

1. Konzem SL, Devore VS, Bauer DW. Controlling hypertension in patients with diabetes. Am Fam Physician. 2002;66:1209–14.

2. Bakris GL. Hypertension and diabetes: family physicians' pivotal role [Editorial]. Am Fam Physician. 2002;66:1151–2.

3. Palmer BF. Renal dysfunction complicating the treatment of hypertension. N Engl J Med. 2002;347:1256–61.

in reply: I appreciate the comment by Dr. Steinberg, because I did not intend to make a tacit recommendation for all people to ingest salt if their creatinine level rises while taking an angiotensin-converting enzyme (ACE) inhibitor. The comment about giving bouillon for a day applies only to persons in whom volume depletion is documented by evidence of orthostasis, poor skin turgor, lethargy, and other stigmata of volume depletion. This is seen commonly in patients who are in nursing homes and in patients over 70 years of age who do not maintain adequate hydration. It is a method of rehydration without hospitalization to receive intravenous normal saline. The point of the comment is that people are denied agents that block the renin angiotensin system because of the perception that they have worsening renal function, when long-term outcome studies support just the opposite. It also is true that not everyone who has a rise in creatinine levels while taking an ACE inhibitor or angiotensin-receptor blocker has bilateral renal artery stenosis.

in reply: The Dietary Approaches to Stop Hypertension (DASH) study1 demonstrates that lifestyle changes including a low-sodium diet are effective in lowering blood pressure in patients with hypertension. Thus, it is reasonable to recommend salt restriction to patients with elevated blood pressure, regardless of whether antihypertensives also are prescribed. In Dr. Steinberg's letter, he questions the use of salt-containing fluids in patients whose creatinine level rises with initiation of angiotensin-converting enzyme (ACE) inhibitor therapy. This was in response to the editorial2 that accompanied our article. While not wanting to speak for Dr. Bakris, we suspect that he is recommending this therapy as a short-term intervention in a patient who is volume depleted, not as a long-term treatment for elevation in the level of creatinine. A slight increase in creatinine is not unusual and usually has no clinically adverse significance as noted in the review article3 cited by Dr. Steinberg. That article recommends continuing the ACE inhibitor in the presence of mild elevations in the level of creatinine. We agree with that recommendation and believe that acute volume depletion (e.g., caused by gastroenteritis) should be corrected.

REFERENCES

1. Appel LJ, Moore TJ, Obarzanek E, Vollmer WM, Svetkey LP, Sacks FM, et al. A clinical trial of the effects of dietary patterns on blood pressure. DASH Collaborative Research Group. N Engl J Med. 1997;336:1117–24.

2. Bakris GL. Hypertension and diabetes: family physicians' pivotal role [Editorial]. Am Fam Physician. 2002;66:1151–2.

3. Palmer BF. Renal dysfunction complicating the treatment of hypertension. N Engl J Med. 2002;347:1256–61.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article